Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 583, NWS Memphis, TN

June 24, 2011Panola County, Quitman County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 24, 2011, 12:54 PM CDT for Panola County, Quitman County, Tunica County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 12:54 PM CDT (17:54 UTC)
Expired
Jun 24, 2011, 1:45 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Panola County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

031 
WUUS54 KMEG 241754
SVRMEG
MSC107-119-143-241845-
/O.NEW.KMEG.SV.W.0583.110624T1754Z-110624T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 145 PM CDT

* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 87 MILES
  SOUTHWEST OF DARLING...OR 26 MILES SOUTHEAST OF MCGEHEE...AND
  MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE
  AND JOHN W KYLE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3451 8972 3420 8985 3430 9038 3454 9039
TIME...MOT...LOC 1755Z 305DEG 11KT 3332 9113

$$
1 follow-up statement
383 
WWUS54 KMEG 241834
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT FRI JUN 24 2011

MSC119-143-241844-
/O.CAN.KMEG.SV.W.0583.000000T0000Z-110624T1845Z/
TUNICA MS-QUITMAN MS-
134 PM CDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN QUITMAN AND
SOUTHEASTERN TUNICA COUNTIES IS CANCELLED...

AT 134 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE OUT OF THE AREA AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3430 9018 3431 9019 3453 9020 3451 8972
      3420 8985
TIME...MOT...LOC 1834Z 305DEG 11KT 3325 9101

$$

MSC107-241845-
/O.CON.KMEG.SV.W.0583.000000T0000Z-110624T1845Z/
PANOLA MS-
134 PM CDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL PANOLA COUNTY...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 89 MILES
SOUTHWEST OF ASA...OR 28 MILES SOUTHWEST OF SHAW...MOVING SOUTHEAST
AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BATESVILLE...
COURTLAND...EUREKA SPRINGS...CHAPELTOWN...ASA...BALLENTINE...
LONGTOWN...HORATIO...HAYES CROSSING AND JOHN W KYLE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3430 9018 3431 9019 3453 9020 3451 8972
      3420 8985
TIME...MOT...LOC 1834Z 305DEG 11KT 3325 9101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:28 AM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 24, 10:28 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1028 AM CDT FRI JUN 24 2011

.UPDATE...

UPDATED FOR POPS...WEATHER...AND SKY GRIDS.

&&

.DISCUSSION...

A COMPLEX OF ELEVATED CONVECTION CONTINUES TO MOVE TO THE
SOUTHEAST ACROSS NORTHEAST ARKANSAS. LOOKS AS IF THIS COMPLEX WILL
CONTINUE TO MARCH FURTHER SOUTH AND COULD REACH MEMPHIS EARLY THIS
AFTERNOON. OTHERWISE...DAYTIME HEATING INDUCED CONVECTION COULD
INITIATE THIS AFTERNOON ALONG THE STALLED FRONTAL BOUNDARY AS
MENTIONED BELOW IN THE PREVIOUS DISCUSSION. INCREASED POPS FOR THE
NEXT 12 HOURS ACROSS NORTHEAST ARKANSAS AND PORTIONS OF WEST
TENNESSEE.

CDG

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT FRI JUN 24 2011/

PREV DISCUSSION... /ISSUED 500 AM CDT FRI JUN 24 2011/

AT 4 AM...TEMPERATURES ACROSS THE REGION RANGED FROM THE MID 60S
TO THE UPPER 70S. A FRONT HAS STALLED ACROSS THE REGION...LEADING
TO COOLER AND LESS HUMID CONDITIONS ACROSS THE NORTHERN PORTIONS
OF THE MIDSOUTH. WEATHER ACROSS THE MIDSOUTH WAS CALM...HOWEVER
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UPSTREAM ACROSS
NORTHEASTERN ARKANSAS AND SOUTHWESTERN MISSOURI. THESE STORMS
CONTINUE TO DEVELOP AND MOVE SOUTHEAST...HOWEVER THE DRIER AIR
BEHIND THE STALLED FRONT IS HINDERING THESE STORMS FROM MOVING
INTO THE MIDSOUTH.

OVERALL...MODELS HAVE BECOME MORE PESSIMISTIC WITH RESPECT TO RAIN
CHANCES ACROSS THE REGION. THEREFORE...I HAVE GENERALLY LOWERED
CHANCES OF PRECIPITATION AND RAISED TEMPERATURES FROM PREVIOUS FORECAST
PACKAGES DUE TO THE LOWER RAIN CHANCES.

TODAY...STORMS COULD DEVELOP ACROSS NORTHERN ARKANSAS AND
ALONG THE STALLED FRONTAL BOUNDARY STRETCHED ACROSS THE REGION.
THESE STORMS WILL GENERALLY MOVE TO THE EAST AND SOUTHEAST. A FEW
STORMS COULD BE STRONG TO SEVERE. THE MAIN THREATS WITH THESE
STORMS WILL BE DAMAGING DOWNBURST WINDS AND LARGE HAIL. NOT
EXPECTING ANY TORNADOES DUE TO WEAK WIND SHEAR.

THE FRONT WILL BEGIN TO SLOWLY MOVE NORTH AS WARM FRONT LATER TONIGHT.
THIS WILL SHIFT CHANCES OF SHOWERS AND THUNDERSTORMS FARTHER NORTH
FOR SATURDAY AND SUNDAY. SATURDAY LOOKS TO BE THE BEST CHANCE FOR
RAIN ACROSS THE REGION AS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS SOUTHERN MISSOURI AND MOVE SOUTHEAST TOWARD THE MIDSOUTH. THE
SHOWERS AND THUNDERSTORMS WILL GENERALLY BE ALONG AND NORTH OF THE
WARM FRONT. TO THE SOUTH AND WEST OF THE FRONT...CHANCES OF RAIN
WILL BE LOWER AND TEMPERATURES AND DEWPOINTS WILL BE HIGHER.

A RIDGE OF HIGH PRESSURE...CURRENTLY LOCATED ACROSS TEXAS...WILL
BEGIN TO BUILD INTO THE REGION ON SUNDAY. THIS WILL ALLOW FOR
TEMPERATURES TO HEAT UP ACROSS THE REGION. BY MONDAY...THE CHANCES
FOR RAIN ACROSS ANY PORTION OF THE REGION WILL BE MINIMAL THROUGH
THE REST OF THE FORECAST PERIOD. HEAT INDEX VALUES WILL BEGIN TO
APPROACH HEAT ADVISORY CRITERIA...105 DEGREES...BY SUNDAY. HEAT
INDEX VALUES COULD BE SLIGHTLY HIGHER FROM MONDAY THROUGH
THURSDAY...ESPECIALLY ACROSS THE MISSISSIPPI DELTA. THESE
CONDITIONS WILL NEED TO BE WATCHED CLOSELY...AND HEAT ADVISORIES
COULD BE NEEDED ACROSS PORTIONS OF THE REGION BY SUNDAY.

RRH/PWB

&&

.AVIATION...

12Z TAF SET

VFR CONDITIONS GENERALLY EXPECTED OVER NEXT 24 HOURS.
ALTHOUGH...MVFR CIGS WILL CONTINUE AT KMKL FOR A COUPLE MORE HOURS
AS LOW CLOUDS ARE ASSOCIATED WITH A STATIONARY FRONT THAT IS
CURRENTLY DRAPED ACROSS WEST TENNESSEE. CIGS WILL GRADUALLY LIFT
AS MORNING PROGRESSES. ELSEWHERE...AN AREA OF SHRAS WITH ISOL
TSRAS CURRENTLY OVER NW ARKANSAS IS MOVING EAST-SOUTHEAST. MAY
CLIP KJBR AND KMEM BEFORE DYING OUT. REDEVELOPMENT MAY OCCUR OVER
N MS AROUND 18Z AS SHORTWAVE INTERACTS WITH DAYTIME HEATING. UPPER
RIDGE CONTINUES TO BUILD OVER THE AREA OVERNIGHT THUS ANY MCS THAT
DEVELOPS TONIGHT SHOULD STAY WELL NORTH AND EAST OF KJBR...KMEM
AND KTUP. WILL BE CLOSE AT KMKL BUT WILL LEAVE MENTION OUT FOR
NOW. GENERALLY WINDS WILL BE OUT OF WEST BETWEEN 8-10 KTS TODAY
BEFORE SUBSIDING AFTER 01Z.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  74  94  76 /  30  10  30  10
MKL  91  71  89  72 /  20  30  30  20
JBR  92  73  94  74 /  30  20  20  20
TUP  92  71  93  73 /  30  10  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 24, 4:17 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
417 AM CDT FRI JUN 24 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
417 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM
UNION CITY TENNESSEE TO TUPELO MISSISSIPPI. THE MAIN THREATS WITH
ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE EXPECTED FROM SUNDAY
THROUGH THURSDAY.

A FEW STRONG STORMS ARE POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

RRH

In the hours before

Special weather statement, Jun 24, 12:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT FRI JUN 24 2011

MSZ007-011-012-241830-
TUNICA MS-PANOLA MS-QUITMAN MS-
1248 PM CDT FRI JUN 24 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 PM CDT FOR...

  PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PLEASANT GROVE AT 1248 PM CDT...MOVING
EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PANOLA...QUITMAN AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR BATESVILLE AND JOHN W KYLE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3456 8971 3420 8988 3425 9039 3456 9038
TIME...MOT...LOC 1748Z 288DEG 20KT 3442 9008

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:48 PM CDTSpecial Weather StatementMEGPanola, Quitman42 min
Jun 24, 1:01 PM CDTSevere Thunderstorm WarningMEGPanola, Tate, Tunica44 min
Jun 24, 1:17 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie43 min
Jun 24, 1:21 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola, Yalobusha54 min
Jun 24, 1:28 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe62 min
Jun 24, 1:31 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Pontotoc, Union59 min
Jun 24, 1:37 PM CDTSevere Thunderstorm WarningMEGPanola, Tate53 min
Jun 24, 1:45 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo60 min
Jun 24, 1:53 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman, Tallahatchie, Yalobusha67 min
Jun 24, 2:03 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Prentiss, Union57 min
Jun 24, 2:14 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Pontotoc, Yalobusha50 min
Jun 24, 2:17 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Tippah, Union43 min
Jun 24, 2:30 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie60 min
Jun 24, 2:38 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo52 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lee, Monroe, Pontotoc52 min
Jun 24, 2:57 PM CDTSpecial Weather StatementMEGUnion33 min
Jun 24, 2:58 PM CDTSpecial Weather StatementMEGTallahatchie, Yalobusha32 min
Jun 24, 3:13 PM CDTSpecial Weather StatementMEGMonroe47 min
Jun 24, 3:19 PM CDTSpecial Weather StatementMEGTallahatchie41 min
Jun 24, 3:31 PM CDTSevere Thunderstorm WarningMEGTallahatchie44 min
Jun 24, 3:32 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe46 min
Jun 24, 3:34 PM CDTSpecial Weather StatementMEGItawamba41 min
Jun 24, 3:40 PM CDTSpecial Weather StatementMEGLee50 min
Jun 24, 3:46 PM CDTFlash Flood WarningMEGChickasaw, Itawamba, Lee, Monroe108 min
Jun 24, 3:47 PM CDTSpecial Weather StatementMEGMonroe28 min
Jun 24, 4:01 PM CDTSevere Thunderstorm WarningMEGMonroe29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.